Risk of hair loss due to chemotherapy treatment

0

Damage and loss of hair (alopecia) is a predictable adverse event of oncological therapy. It can be caused by chemotherapy, radiotherapy, or targeted and hormonal therapy. From the point of view of patients with malignant disease, hair loss is one of the most feared side effects and adversely affects their mental health” Jedličková et al (2019).

Abstract:

Damage and loss of hair (alopecia) is a predictable adverse event of oncological therapy. It can be caused by chemotherapy, radiotherapy, or targeted and hormonal therapy. From the point of view of patients with malignant disease, hair loss is one of the most feared side effects and adversely affects their mental health. Hair loss can be diffuse, complete, partial, or regional. Worsening of hair quality, cutaneous inflammation, and scarring can also occur. Eyelashes, eyebrows, and body hair can also be lost. Alopecia is mostly reversible, but permanent damage can occur depending on the type, overall length, and dose of oncological treatment and other factors. The risk of alopecia is high with high-dose docetaxel, doxorubicin, and cyclophosphamide, but low with platinum chemotherapy, melphalan, and capecitabin. Targeted therapy and immunotherapy can cause immune-mediated alopecia such as alopecia areata and scarring alopecia as well as paradoxically hypertrichosis and trichomegaly. Physical and pharmacological approaches can be used to prevent and treat alopecia; however, their effectiveness and availability are limited. Modern radiotherapy scalp-sparing methods minimize hair loss. Good results have been obtained with scalp cooling, which reduces the toxic effects of cytostatic agents on hair follicles during short infusion regimens. Several systems cool the scalp to less than 22°C. Minoxidil accelerates hair regrowth and is used as a topical therapy. Psychological support and provision of cosmetically acceptable head coverings are also very important.

You may also be interested in…





Reference:

Jedličková, H., Vokurka, S., Vojtíšek, R. and Malečková, A. (2019) Alopecia and Hair Damage Induced by Oncological Therapy. Klinická Onkologie. 32(5), p.353-359. doi: 10.14735/amko2019353.

Share.

Comments are closed.